Hail, Jackson
- When
- April 9, 3:05 PM CST
- Where
- Jackson County, 2.05 mi N of Olustee
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.580, -99.422
With a high-amplitude ridge established across the Western US, broad northwesterly flow aloft was present on the 9th. A subtle upper system propagated through the flow across the Southern Plains during the late afternoon into evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
With a high-amplitude ridge established across the Western US, broad northwesterly flow aloft was present on the 9th. A subtle upper system propagated through the flow across the Southern Plains during the late afternoon into evening. This instigated scattered thunderstorm development from the West Texas Plains into southwest Oklahoma. The combination of sufficient instability and wind shear lead to an instance of sub-severe hail with the strongest storm in Jackson County, Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 2:36 PM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 336 PM CDT Sun Apr 9 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 335 PM CDT Sun Apr 9 2023 Ongoing showers continue through western Oklahoma, with some storms developing in southwestern Oklahoma along an instability axis stretching from western north Texas into northwestern Oklahoma. A couple storms developing have reached up to severe criteria with some supercellular characteristics, however the overall shear profile continues to be insufficient for any widespread sustained severe development, and more reliant on localized shear effects. An MCV has developed within the light showers in west central Oklahoma, indicating some inherent shear through the region. An upper level ridge in the southwestern US will continue to intensify, and will assist in redirecting the upper level trough to dig southward, with rain/storm potential gradually shifting southward through Sunday and into Monday. Precipitation coverage will decrease through the evening, however a reinforcing upper level shortwave in the larger flow will assist in increasing precipitation through Monday morning and into the afternoon. The upper level trough will begin shifting eastward on Monday, which additional precipitation chances will be possible throughout central and southeastern Oklahoma Monday afternoon into evening. Zwink && .LONG TERM... (Monday night through next Saturday) Issued at 335 PM CDT Sun Apr 9 2023 The upper level trough will continue to shift precipitation out of the region to the east Monday night. Model trends continue to support the upper level low closing off of the upper level trough over the southeastern US due to ridging over the southwestern US, keeping things dry with increasing temperatures through the middle of next week. The next best chance of precipitation continues to be late in the week and into the weekend, when the next upper level trough assists in shifting the pattern eastward. Zwink && .AVIATION... (18Z TAFS) Issued at 1207 PM CDT Sun Apr 9 2023 Showers and thunderstorms will develop later this afternoon across western and southwestern OK and continue into the early evening. The most likely terminals to have TS overhead will be WWR and CSM, but confidence is only high enough to include VCTS at CSM for now around 00Z. Otherwise, expect mid to high clouds to continue to move in from the west and some VFR cigs around 035-050 late tonight into early Monday AM. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 51 72 50 / 10 20 50 10 Hobart OK 73 49 75 48 / 40 40 40 10 Wichita Falls TX 74 53 74 50 / 10 20 30 10 Gage OK 72 45 80 45 / 40 20 10 0 Ponca City OK 74 51 76 49 / 10 20 50 0 Durant OK 72 51 72 51 / 0 0 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...50 LONG TERM....50 AVIATION...03
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1142 AM CDT Sun Apr 9 2023 OKZ004>048-050>052-TXZ083>090-101645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1142 AM CDT Sun Apr 9 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms are possible today and tonight across portions of western Oklahoma and western north Texas. A few strong to severe storms may develop, especially across southwest Oklahoma and western north Texas. Hail up to the size of quarters and wind gusts up to 60 mph will be the main hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Fire Weather... Much warmer and windy conditions will create elevated fire weather conditions across northwest Oklahoma Wednesday through Saturday. .Thunderstorms... Thunderstorms will be possible over much of the area on Monday. Severe weather is not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
246 PM CDT Sun Apr 9 2023
OKZ034-092030-
Greer OK-
246 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of south central Greer
County through 330 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mangum, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Greer
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3484 9967 3482 9945 3472 9952 3479 9969
TIME...MOT...LOC 1946Z 292DEG 11KT 3482 9962
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
312 PM CDT Sun Apr 9 2023
OKZ022-092045-
Washita OK-
312 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of southeastern Washita
County through 345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cordell, moving east at 20 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cordell, Corn, and Cloud Chief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3518 9902 3531 9904 3539 9876 3518 9871
TIME...MOT...LOC 2012Z 260DEG 16KT 3524 9897
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
03Special Weather Statement
National Weather Service Norman OK
323 PM CDT Sun Apr 9 2023
OKZ036-092100-
Jackson OK-
323 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of central Jackson
County through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Duke, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Martha and Duke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3472 9955 3473 9933 3455 9944 3465 9961
TIME...MOT...LOC 2023Z 305DEG 12KT 3471 9952
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Norman OK
335 PM CDT Sun Apr 9 2023
OKZ036-TXZ083-092130-
Jackson OK-Hardeman TX-
335 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of southwestern Jackson
and northwestern Hardeman Counties through 430 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Goodlett, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quanah, Eldorado, and Goodlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3446 10000 3452 9995 3447 9965 3425 9979
3438 10000
TIME...MOT...LOC 2035Z 295DEG 10KT 3446 9991
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Norman OK
347 PM CDT Sun Apr 9 2023
OKZ016-022-092130-
Washita OK-Custer OK-
347 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northeastern Washita
and southeastern Custer Counties through 430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corn, moving east at 15 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corn and Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3552 9862 3528 9862 3529 9887 3540 9891
TIME...MOT...LOC 2047Z 254DEG 13KT 3535 9881
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
03Special Weather Statement National Weather Service Norman OK 354 PM CDT Sun Apr 9 2023 OKZ036-037-TXZ085-092145- Tillman OK-Jackson OK-Wilbarger TX- 354 PM CDT Sun Apr 9 2023 ...A strong thunderstorm will impact portions of southeastern Jackson, west central Tillman and northwestern Wilbarger Counties through 445 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over Olustee, moving southeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Olustee, Elmer, and Hess. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3454 9957 3465 9946 3448 9913 3428 9934 TIME...MOT...LOC 2053Z 317DEG 19KT 3455 9944 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH WR
The Altus AFB radar (KFDR), 47 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083572.